QT PROLONGATION AND NEAR FATAL CARDIAC ARRHYTHMIA AFTER INTRAVENOUS TACROLIMUS ADMINISTRATION: A Case Report.
Hodak, Steven P. 1; Moubarak, Jean B. 1; Rodriguez, Ignacio 2,3; Gelfand, Michael C. 1; Alijani, Mohammad R. 4; Tracy, Cynthia M. 1,5
66(4):535-537, August 27, 1998.
Background. The use of immunosuppressant agents is mandatory in the long-term management of transplant recipients. Herein, we report a case of near fatal cardiac arrhythmia related to the use of intravenous tacrolimus in a 35-year-old woman undergoing renal transplantation.
Methods. The patient had no previous history of cardiac disease, but an initial electrocardiogram demonstrated slightly prolonged QT and QTc intervals and normal sinus rhythm. Postsurgical immunosuppression included intravenous tacrolimus and methylprednisolone. During intravenous tacrolimus infusion, marked QT prolongation occurred. The patient suffered recurrent runs of torsade de pointes, refractory to aggressive medical management and requiring numerous defibrillations. Rapid atrial pacing eventually controlled the arrhythmia.
Results. We note not only a temporal association, but also a direct linear relationship, between this arrhythmia and blood tacrolimus levels.
Conclusion. We believe this case presents a little recognized hazard associated with the use of intravenous tacrolimus and points to the need for careful predrug screening for QT prolongation. Tacrolimus has been shown to effect intracellular calcium and to prolong the action potential duration experimentally. This suggests that an increase in the intracellular calcium may underlie torsades de pointes associated with intravenous tacrolimus.
(C) Williams & Wilkins 1998. All Rights Reserved.